Advanced Search
Article Contents
Article Contents

Gaps in the spectrum of the Laplacian on $3N$-Gaskets

Abstract Related Papers Cited by
  • This article develops analysis on fractal $3N$-gaskets, a class of post-critically finite fractals which include the Sierpinski triangle for $N=1$, specifically properties of the Laplacian $\Delta$ on these gaskets. We first prove the existence of a self-similar geodesic metric on these gaskets, and prove heat kernel estimates for this Laplacian with respect to the geodesic metric. We also compute the elements of the method of spectral decimation, a technique used to determine the spectrum of post-critically finite fractals. Spectral decimation on these gaskets arises from more complicated dynamics than in previous examples, i.e. the functions involved are rational rather than polynomial. Due to the nature of these dynamics, we are able to show that there are gaps in the spectrum.
    Mathematics Subject Classification: Primary: 81Q35, 60J35; Secondary: 28A80, 31C25, 31E05, 35K08.


    \begin{equation} \\ \end{equation}
  • [1]

    S. Aaron, Z. Conn, R. S. Strichartz and H. Yu, Hodge-de Rham theory on fractal graphs and fractals, Commun. Pure Appl. Anal., 13 (2014), 903-928.doi: 10.3934/cpaa.2014.13.903.


    E. Akkermans, G. V. Dunne and A. Teplyaev, Physical consequences of complex dimensions of fractals, EPL (Europhysics Letters), 88 (2009), 40007.


    E. Akkermans, G. V. Dunne and A. Teplyaev, Thermodynamics of photons on fractals, Phys. Rev. Lett., 105 (2010), 230407.


    E. Akkermans, O. Benichou, G. V. Dunne, A. Teplyaev and R. Voituriez, Spatial log-periodic oscillations of first-passage observables in fractals, Phys. Rev. E, 86 (2012), 061125.


    S. Alexander, Some properties of the spectrum of the sierpinski gasket in a magnetic field, Phys. Rev. B, 29 (1984), 5504-5508.


    J. Ambjørn, R. Loll, J. L. Nielsen and J. Rolf, Euclidean and Lorentzian quantum gravity-lessons from two dimensions, Chaos Solitons Fractals, 10 (1999), 177-195.doi: 10.1016/S0960-0779(98)00197-0.


    N. Bajorin, T. Chen, A. Dagan, C. Emmons, M. Hussein, M. Khalil, P. Mody, B. Steinhurst and A. Teplyaev, Vibration modes of $3n$-gaskets and other fractals, J. Phys. A, 41 (2008), 015101, 21.doi: 10.1088/1751-8113/41/1/015101.


    N. Bajorin, T. Chen, A. Dagan, C. Emmons, M. Hussein, M. Khalil, P. Mody, B. Steinhurst and A. Teplyaev, Vibration spectra of finitely ramified, symmetric fractals, Fractals, 16 (2008), 243-258.doi: 10.1142/S0218348X08004010.


    J. R. Banavar, L. Kadanoff and A. M. Pruisken, Energy spectrum for a fractal lattice in a magnetic field, Phys. Rev., B Condens. Matter, 31 (1985), 1388-1395.


    M. T. Barlow and D. Nualart, Lectures on Probability Theory and Statistics, vol. 1690 of Lecture Notes in Mathematics, Springer-Verlag, Berlin, 1998, Lectures from the 25th Saint-Flour Summer School held July 10-26, 1995 (P. Bernard ed.).


    M. T. Barlow, R. F. Bass, T. Kumagai and A. Teplyaev, Uniqueness of Brownian motion on Sierpiński carpets, J. Eur. Math. Soc. (JEMS), 12 (2010), 655-701.


    M. Begue, D. J. Kelleher, A. Nelson, H. Panzo, R. Pellico and A. Teplyaev, Random walks on barycentric subdivisions and the Strichartz hexacarpet, Exp. Math., 21 (2012), 402-417.


    J. Bellissard, Renormalization group analysis and quasicrystals, in Ideas and Methods in Quantum and Statistical Physics (Oslo, 1988),


    B. Boyle, K. Cekala, D. Ferrone, N. Rifkin and A. Teplyaev, Electrical resistance of $N$-gasket fractal networks, Pacific J. Math., 233 (2007), 15-40.doi: 10.2140/pjm.2007.233.15.


    D. Burago, Y. Burago and S. Ivanov, A Course in Metric Geometry, vol. 33 of Graduate Studies in Mathematics, American Mathematical Society, Providence, RI, 2001.doi: 10.1090/gsm/033.


    Z.-Q. Chen and M. Fukushima, Symmetric Markov Processes, Time Change, and Boundary Theory, vol. 35 of London Mathematical Society Monographs Series, Princeton University Press, Princeton, NJ, 2012.


    G. Derfel, P. J. Grabner and F. Vogl, The zeta function of the Laplacian on certain fractals, Trans. Amer. Math. Soc., 360 (2008), 881-897 (electronic).doi: 10.1090/S0002-9947-07-04240-7.


    G. Derfel, P. J. Grabner and F. Vogl, Laplace operators on fractals and related functional equations, J. Phys. A, 45 (2012), 463001, 34.doi: 10.1088/1751-8113/45/46/463001.


    S. Drenning and R. S. Strichartz, Spectral decimation on Hambly's homogeneous hierarchical gaskets, Illinois J. Math., 53 (2009), 915-937 (2010).


    G. V. Dunne, Heat kernels and zeta functions on fractals, Journal of Physics A: Mathematical and Theoretical, 45 (2012), 374016.doi: 10.1088/1751-8113/45/37/374016.


    F. Englert, J.-M. Frère, M. Rooman and P. Spindel, Metric space-time as fixed point of the renormalization group equations on fractal structures, Nuclear Phys. B, 280 (1987), 147-180.doi: 10.1016/0550-3213(87)90142-8.


    D. J. Ford and B. Steinhurst, Vibration spectra of the m-tree fractal, Fractals-complex Geometry Patterns and Scaling in Nature and Society, 18. doi: 10.1142/S0218348X1000483X.


    M. Fukushima and T. Shima, On a spectral analysis for the Sierpiński gasket, Potential Anal., 1 (1992), 1-35.doi: 10.1007/BF00249784.


    M. Fukushima, Y. Oshima and M. TakedaDirichlet Forms and Symmetric MArkov Processes, vol. 19 of de Gruyter Studies in Mathematics, extended edition,


    B. M. Hambly, V. Metz and A. Teplyaev, Self-similar energies on post-critically finite self-similar fractals, J. London Math. Soc. (2), 74 (2006), 93-112.doi: 10.1112/S002461070602312X.


    K. E. Hare, B. A. Steinhurst, A. Teplyaev and D. Zhou, Disconnected Julia sets and gaps in the spectrum of Laplacians on symmetric finitely ramified fractals, Math. Res. Lett., 19 (2012), 537-553.doi: 10.4310/MRL.2012.v19.n3.a3.


    K. E. Hare and D. Zhou, Gaps in the ratios of the spectra of Laplacians on fractals, Fractals, 17 (2009), 523-535.doi: 10.1142/S0218348X0900451X.


    M. Hinz, 1-forms and polar decomposition on harmonic spaces, Potential Anal., 38 (2013), 261-279.doi: 10.1007/s11118-012-9272-2.


    M. Hinz, Magnetic energies and feynman-kac-ito formulas for symmetric markov processes, arXiv:1409.7743.


    M. Hinz, D. J. Kelleher and A. Teplyaev, Measures and Dirichlet forms under the Gelfand transform, Zap. Nauchn. Sem. S.-Peterburg. Otdel. Mat. Inst. Steklov. (POMI), 408 (2012), 303-322, 329-330.


    M. Hinz, D. J. Kelleher and A. Teplyaev, Metrics and spectral triples for Dirichlet and resistance forms, Journal of Noncommutative Geometry, vol. 9, no. 2 (2015).doi: 10.4171/JNCG/195.


    M. Hinz, M. Röckner and A. Teplyaev, Vector analysis for Dirichlet forms and quasilinear {PDE} and SPDE on metric measure spaces, Stochastic Process. Appl., 123 (2013), 4373-4406.doi: 10.1016/j.spa.2013.06.009.


    M. Hinz and L. G. Rogers, Magnetic fields on resistance spaces, arXiv:1501.01100.


    M. Hinz and A. Teplyaev, Dirac and magnetic Schrödinger operators on fractals, J. Funct. Anal., 265 (2013), 2830-2854.doi: 10.1016/j.jfa.2013.07.021.


    M. Hinz and A. Teplyaev, Vector analysis on fractals and applications, in Fractal Geometry and Dynamical Systems in Pure and Applied Mathematics. II. Fractals in applied mathematics, vol. 601 of Contemp. Math., doi: 10.1090/conm/601/11960.


    M. Hinz and A. Teplyaev, Local Dirichlet forms, Hodge theory, and the Navier-Stokes equations on topologically one-dimensional fractals, Trans. Amer. Math. Soc., 367 (2015), 1347-1380.doi: 10.1090/S0002-9947-2014-06203-X.


    M. Ionescu, E. P. J. Pearse, L. G. Rogers, H.-J. Ruan and R. S. Strichartz, The resolvent kernel for PCF self-similar fractals, Trans. Amer. Math. Soc., 362 (2010), 4451-4479.doi: 10.1090/S0002-9947-10-05098-1.


    M. Ionescu, L. G. Rogers and R. S. Strichartz, Pseudo-differential operators on fractals and other metric measure spaces, Rev. Mat. Iberoam., 29 (2013), 1159-1190.doi: 10.4171/RMI/752.


    M. Ionescu, L. G. Rogers and A. Teplyaev, Derivations and Dirichlet forms on fractals, J. Funct. Anal., 263 (2012), 2141-2169.doi: 10.1016/j.jfa.2012.05.021.


    N. Kajino, Spectral asymptotics for Laplacians on self-similar sets, J. Funct. Anal., 258 (2010), 1310-1360.doi: 10.1016/j.jfa.2009.11.001.


    N. Kajino, Non-regularly varying and non-periodic oscillation of the on-diagonal heat kernels on self-similar fractals, in Fractal Geometry and Dynamical Systems in Pure and Applied Mathematics. II. Fractals in Applied Mathematics, vol. 601 of Contemp. Math., doi: 10.1090/conm/601/11935.


    N. Kajino, On-diagonal oscillation of the heat kernels on post-critically finite self-similar fractals, Probab. Theory Related Fields, 156 (2013), 51-74.doi: 10.1007/s00440-012-0420-9.


    N. Kajino, Log-periodic asymptotic expansion of the spectral partition function for self-similar sets, Comm. Math. Phys., 328 (2014), 1341-1370.doi: 10.1007/s00220-014-1922-3.


    C. J. Kauffman, R. M. Kesler, A. G. Parshall, E. A. Stamey and B. A. Steinhurst, Quantum mechanics on laakso spaces, Journal of Mathematical Physics, 53 (2012), 042102.doi: 10.1063/1.3702099.


    D. J. Kelleher, B. A. Steinhurst and C.-M. M. Wong, From self-similar structures to self-similar groups Internat. J. Algebra Comput., 22 (2012), 1250056, 16.doi: 10.1142/S0218196712500567.


    J. Kigami, Harmonic calculus on p.c.f. self-similar sets, Trans. Amer. Math. Soc., 335 (1993), 721-755.doi: 10.2307/2154402.


    J. Kigami, Analysis on fractals, vol. 143 of Cambridge Tracts in Mathematics, Cambridge University Press, Cambridge, 2001.doi: 10.1017/CBO9780511470943.


    J. Kigami, Harmonic analysis for resistance forms, J. Funct. Anal., 204 (2003), 399-444.doi: 10.1016/S0022-1236(02)00149-0.


    J. Kigami, Resistance forms, quasisymmetric maps and heat kernel estimates, Mem. Amer. Math. Soc., 216 (2012), vi+132.doi: 10.1090/S0065-9266-2011-00632-5.


    J. Kigami and M. L. Lapidus, Weyl's problem for the spectral distribution of Laplacians on p.c.f. self-similar fractals, Comm. Math. Phys., 158 (1993), 93-125.


    N. Lal and M. L. Lapidus, Hyperfunctions and spectral zeta functions of Laplacians on self-similar fractals, J. Phys. A, 45 (2012), 365205, 14.doi: 10.1088/1751-8113/45/36/365205.


    M. L. Lapidus and H. Maier, The Riemann hypothesis and inverse spectral problems for fractal strings, J. London Math. Soc. (2), 52 (1995), 15-34.doi: 10.1112/jlms/52.1.15.


    M. L. Lapidus and M. van Frankenhuijsen, Fractal Geometry, Complex Dimensions and Zeta Functions, 2nd edition, Springer Monographs in Mathematics, Springer, New York, 2013.doi: 10.1007/978-1-4614-2176-4.


    O. Lauscher and M. Reuter, Asymptotic safety in quantum Einstein gravity: nonperturbative renormalizability and fractal spacetime structure, in Quantum Gravity, Birkhäuser, Basel, 2007, 293-313.doi: 10.1007/978-3-7643-7978-0_15.


    L. Malozemov and A. Teplyaev, Pure point spectrum of the Laplacians on fractal graphs, J. Funct. Anal., 129 (1995), 390-405.doi: 10.1006/jfan.1995.1056.


    L. Malozemov and A. Teplyaev, Self-similarity, operators and dynamics, Math. Phys. Anal. Geom., 6 (2003), 201-218.doi: 10.1023/A:1024931603110.


    J. C. Mason and D. C. Handscomb, Chebyshev Polynomials, Chapman & Hall/CRC, Boca Raton, FL, 2003.


    K. A. Okoudjou, L. G. Rogers and R. S. Strichartz, Szegö limit theorems on the Sierpiński gasket, J. Fourier Anal. Appl., 16 (2010), 434-447.doi: 10.1007/s00041-009-9102-0.


    K. A. Okoudjou, L. Saloff-Coste and A. Teplyaev, Weak uncertainty principle for fractals, graphs and metric measure spaces, Trans. Amer. Math. Soc., 360 (2008), 3857-3873.doi: 10.1090/S0002-9947-08-04472-3.


    R. Peirone, Existence of eigenforms on nicely separated fractals, in Analysis on Graphs and its Applications, vol. 77 of Proc. Sympos. Pure Math., Amer. Math. Soc., Providence, RI, 2008, 231-241.doi: 10.1090/pspum/077/2459872.


    R. Peirone, Existence of self-similar energies on finitely ramified fractals, J. Anal. Math., 123 (2014), 35-94.doi: 10.1007/s11854-014-013-x.


    R. Peirone, Uniqueness of eigenforms on fractals, Math. Nachr., 287 (2014), 453-471.doi: 10.1002/mana.201200247.


    O. Post, Spectral Analysis on Graph-like Spaces, vol. 2039 of Lecture Notes in Mathematics, Springer, Heidelberg, 2012.doi: 10.1007/978-3-642-23840-6.


    R. Rammal, Spectrum of harmonic excitations on fractals, J. Physique, 45 (1984), 191-206.


    R. Rammal and G. Toulouse, Spectrum of the Schrödinger equation on a self-similar structure, Phys. Rev. Lett., 49 (1982), 1194-1197.doi: 10.1103/PhysRevLett.49.1194.


    L. G. Rogers, Estimates for the resolvent kernel of the Laplacian on p.c.f. self-similar fractals and blowups, Trans. Amer. Math. Soc., 364 (2012), 1633-1685.doi: 10.1090/S0002-9947-2011-05551-0.


    L. G. Rogers and R. S. Strichartz, Distribution theory on P.C.F. fractals, J. Anal. Math., 112 (2010), 137-191.doi: 10.1007/s11854-010-0027-y.


    T. Shima, On eigenvalue problems for the random walks on the Sierpiński pre-gaskets, Japan J. Indust. Appl. Math., 8 (1991), 127-141.doi: 10.1007/BF03167188.


    B. A. Steinhurst and A. Teplyaev, Existence of a meromorphic extension of spectral zeta functions on fractals, Lett. Math. Phys., 103 (2013), 1377-1388.doi: 10.1007/s11005-013-0649-y.


    R. S. Strichartz, Laplacians on fractals with spectral gaps have nicer Fourier series, Math. Res. Lett., 12 (2005), 269-274.doi: 10.4310/MRL.2005.v12.n2.a12.


    R. S. Strichartz, Differential Equations on Fractals, A tutorial, Princeton University Press, Princeton, NJ, 2006.


    R. S. Strichartz and A. Teplyaev, Spectral analysis on infinite Sierpiński fractafolds, J. Anal. Math., 116 (2012), 255-297.doi: 10.1007/s11854-012-0007-5.


    A. Teplyaev, Spectral analysis on infinite Sierpiński gaskets, J. Funct. Anal., 159 (1998), 537-567.doi: 10.1006/jfan.1998.3297.


    A. Teplyaev, Spectral zeta functions of fractals and the complex dynamics of polynomials, Trans. Amer. Math. Soc., 359 (2007), 4339-4358 (electronic).doi: 10.1090/S0002-9947-07-04150-5.


    A. Teplyaev, Harmonic coordinates on fractals with finitely ramified cell structure, Canad. J. Math., 60 (2008), 457-480.doi: 10.4153/CJM-2008-022-3.


    J. T. Tyson and J.-M. Wu, Characterizations of snowflake metric spaces, Ann. Acad. Sci. Fenn. Math., 30 (2005), 313-336.


    J. T. Tyson and J.-M. Wu, Quasiconformal dimensions of self-similar fractals, Rev. Mat. Iberoam., 22 (2006), 205-258.doi: 10.4171/RMI/454.

  • 加载中

Article Metrics

HTML views() PDF downloads(193) Cited by(0)

Access History



    DownLoad:  Full-Size Img  PowerPoint